MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII TIBIAL BASE IMPACTOR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. GII TIBIAL BASE IMPACTOR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71440192
Medical Device Problem Codes Fracture (1260); Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a tka surgery, using a gii tibial base impactor, it was found that the rubberized surface was very brittle after a short period of use and would splinter if hit in the surgical area.However, an abdominal drape was used to ensure that no splinters entered the body.The procedure was resumed, without any delay, using the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
Sections d4, d9 h4 and h6 were updated.Section h10: the associated device was returned and evaluated.The visual inspection revealed the tibial impactor bumper showed signs of extensive wear and use as well as material fragmentation.No fragments were returned with the device.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified and addressed; a stress relief process was established for acetal bumpers, samples were tested in order to include the stress relief operation in the manufacturing flow and to include the inspection of stress relief temperature chart to determine compliance.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).

Brand Name
GII TIBIAL BASE IMPACTOR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19274688
Report Number1020279-2024-00907
Device Sequence Number17722256
Product Code JDG
UDI-Device Identifier03596010214386
UDI-Public03596010214386
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71440192
Device Lot Number17DM04523
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2024
Supplement Date Received by Manufacturer06/14/2024
Initial Report FDA Received Date05/08/2024
Supplement Report FDA Received Date06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/07/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GII FEMORAL IMPACTOR:71440190
Patient SexUnknown